Re:prednisone & sharp decline in CD4 count

Question

Hi Dr.Holodiny, I recently asked you a question about the potential effect of prednisone on lab results. I was infected 4 months ago (seroconversion syndrome in January). My lab results are as follows. Jan'08: CD4 555, 36%; March'08:CD4 555, 26%, VL 108000; April'08: CD4 412, 27%, VL 88000. I am quite alarmed because my CD4 dropped from 555 to 412 in just one month. If it continues to decline at this speed, I may need treatment very soon, which is only several months after the infection. A week before my April test, I took 40 mg prednisone for 3 days for an inflammation in my throat. When I asked you, you told me that it was unlikely to affect the lab results. Given the sharp decline of my CD4 count in just one month, would you think that prednisone treatment actually had an effect on the lab results or should I be concerned about being a fast progressor. Thank you very much in advance for your response.

Answer

Your CD4 percent is stable, but your CD4 count is bouncing around between those two lab tests. I doubt that 3 days of prednisone would have affected your absolute number like that. I am not concerned and would expect your CD4 count to likely come back up some, as long as the CD4 percent stays about the same. The one caveat here is that your viral load is moderately high, and if your acute infection was only 4 months ago, things may still be settling out where your viral load and CD4 count/% are going to be.